Minnesota, 2014

Damaging Winds in Minnesota, August 24, 2014

August 24, 2014 · NWS MPX · 2 events in 2 counties and zones

A complex of thunderstorms that developed across South Dakota during the evening of Saturday, August 23rd, moved northeast and formed a line. This line produced damaging winds as it went northeast across west central and central Minnesota during the early morning hours of Sunday, August 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across South Dakota during the evening of Saturday, August 23rd, moved northeast and formed a line. This line produced damaging winds as it went northeast across west central and central Minnesota during the early morning hours of Sunday, August 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 10:06 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 10:06 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 PM CDT SAT AUG 23 2014

.UPDATE...
ISSUED AT 1054 PM CDT SAT AUG 23 2014

UPDATED TO INCLUDE 06Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 339 PM CDT SAT AUG 23 2014

THE MAIN SHORT TERMS CONCERN IS TIMING OF CONVECTION AND SEVERE
WEATHER THREAT TONIGHT INTO SUNDAY...AND THE EXCESSIVE HEAT THREAT
FOR SUNDAY AFTERNOON/EVENING.

LIGHT SHOWERS LIFTING NORTHEAST ASSOCIATED WITH INITIAL UPPER WAVE
LIFTING OVER THE NORTHEAST CWA. REMNANTS OF THE MCS STILL RIDING
EAST OVER SOUTHWEST WISCONSIN AND MAY CONTINUE SMALL THREAT OF
THUNDER OVER WEST CENTRAL WISCONSIN THIS EVENING.  MODELS HAVE
SLOWED MAIN SHOT OF CONVECTION ASSOCIATED WITH THE UPPER TROUGH
OVERNIGHT.  APPEARS CONVECTION FIRING NOW OVER CENTRAL SOUTH DAKOTA
NOW. THIS SI FORECAST TO MOVE INTO WESTERN MN MAINLY AFTER 03Z.
SOME QUESTION AS TOO HOW FAR EAST TO TAKE THE THUNDER. IT APPEARS
EAST CENTRAL MN WILL BY ON THE EDGE OF THIS THREAT AS MAINLY
TROUGH/FORCING LIFTS OVER THE NORTHWEST CWA.  WITH PW'S AROUND
2 INCHES...SOME HEAVY RAIN LIKELY...ESPECIALLY WEST CENTRAL
OVERNIGHT.  THE FRONT MOVES INTO WESTERN MN DURING THE MORNING
SUNDAY...AND WILL CONTINUE CHANCE POPS WITH THE FRONT MOVING INTO
CENTRAL MN BY AFTERNOON.  SEVERE THREAT FOR THE LATE AFTERNOON
REMAINS AS WELL...MAINLY FROM CENTRAL AND NORTHERN MN WITH BETTER
DEEP LAYER SHEAR EXPECTED.

NEXT PROBLEM WILL BE EXCESSIVE HEAT THREAT FOR SUNDAY AFTERNOON.
CURRENTLY CONTINUE THE TREND OF TEMPERATURES WARMING TO AROUND 90
OVER THE EASTERN HALF OF THE CWA.  WITH DEWPOINTS IN THE LOWER
70S...HEAT INDICES ARE FORECAST TO RISE TO 95 TO 100 FOR A FEW
HOURS IN THE AFTERNOON/EVENING.  CONSIDERED AND ADVISORY FOR THE
METRO...BUT THE CLOUD COVER TRENDS REMAIN TRICKY AGAIN INTO SUNDAY
AFTERNOON. WE SHOULD SEE CLOUDS CLEAR THROUGH THE LATE
MORNING...WITH MORE SUNSHINE EXPECTED.  CONFIDENCE IS LOW ENOUGH
WITH MARGINAL CRITERIA NOT TO ISSUE AT THIS TIME. WILL HAVE ONE
MORE MODEL RUN TO SEE IF CLOUDS CLEAR MORE QUICKLY IN THE
MORNING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 339 PM CDT SAT AUG 23 2014

SHOWERS AND THUNDERSTORMS WILL LIKELY PUSH ACROSS THE EASTERN
PART OF THE FORECAST AREA ON SUNDAY NIGHT AS THE FRONT SWEEPS
ACROSS EASTERN MINNESOTA AND WISCONSIN. PRECIPITABLE WATER VALUES
SOAR TO AROUND 180 PERCENT OF NORMAL /1.8 INCHES/...WITH 1 TO 2
INCH RAINFALL AMOUNTS THEREFORE APPEARING POSSIBLE EAST OF THE
INTERSTATE 35 CORRIDOR.

FOR MONDAY...THE FRONT APPEARS TO SHIFT FAR ENOUGH SOUTH AND EAST
OF THE AREA TO LIMIT PRECIPITATION CHANCES. HAVE REMOVED POPS FOR
MONDAY. HOWEVER...THE FRONTAL BOUNDARY WILL STALL JUST SOUTH OF
THE AREA THROUGH MID WEEK AS MULTIPLE MID LEVEL SHORTWAVES
OVERRIDE THE BOUNDARY. THIS WILL FACILITATE LIKELY PRECIP CHANCES
FROM MONDAY NIGHT INTO AT LEAST WEDNESDAY ACROSS SOUTHERN
MINNESOTA...TAPERING OFF TO 20-30 PERCENT CHANCES NORTHWARD TO THE
TWIN CITIES AND EAU CLAIRE. THE 23.12Z ECMWF AND GEM CONTINUED TO
SLOW THE EXIT OF THE TROUGH/BOUNDARY...WHERE AS THE GFS BLASTS
PRECIP OUT OF THE AREA BY THURSDAY. THINK THE GFS IS A BIT TOO
QUICK...AT LEAST FOR SOUTHERN/EASTERN AREAS...SO HAVE INCLUDED
SHOWER AND THUNDERSTORM CHANCES ON THURSDAY FOR SOUTH/EAST CENTRAL
MN AND WEST CENTRAL WI. WHILE PRECIP CHANCES WILL NEED NOTABLE
REFINEMENT WITH FUTURE MODEL RUNS...COOLER THAN NORMAL TEMPS ARE
MORE OF A GIVEN...WITH HIGHS FROM TUESDAY THROUGH FRIDAY RANGING
FROM THE UPPER 60S TO MID 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1054 PM CDT SAT AUG 23 2014

LOW STRATUS STARTING TO SPREAD ACROSS ALL TAF SITES LATE THIS
EVE...AND LIKELY TO REMAIN AS SUCH THROUGH THE OVERNIGHT HOURS...
ESP FOR THOSE SITES NOT RECEIVING RAINFALL. THE WI TAF SITES AND
KMSP LOOK TO HIT IFR CIGS AND STAY THERE FOR MUCH OF THE
OVERNIGHT HRS...BUT LITTLE TO NO VSBY RESTRICTION WITH WINDS AT
ARND 10 KT OVERNIGHT. WRN TAF SITES WILL BE SUSCEPTIBLE TO
SHRA/TSTMS APCHG FROM THE SW ALONG A WMFNT. KAXN-KSTC HAVE THE
GREATEST CHC OF OVERNIGHT PRECIP...SO HAVE BROUGHT THOSE CONDS
DOWN TO IFR VSBY IN TEMPO GROUPS WITH PREVAILING IFR CIGS. CONDS
GRADUALLY IMPROVE TMRW MRNG INTO TMRW AFTN...INCLUDING REACHING
VFR FOR ALL SITES. HOWEVER...ANOTHER ROUND OF CONVECTIVE
SHWRS/TSTMS LOOKS LIKELY TMRW AFTN...ESP FOR CENTRAL-ERN MN INTO
WRN WI. HAVE REFLECTED THIS WITH ANOTHER MENTION OF PRECIP LATE
TMRW AFTN INTO TMRW EVE...BUT AM HOLDING OF CB/TS MENTION ATTM.
WINDS WILL REMAIN CLOSE TO 10 KT THROUGH WHILE SWINGING FROM E-SE
OVERNIGHT TO S TMRW TO SW TMRW EVE.

KMSP...CIGS TO REMAIN SUB-1700 FT FOR AT LEAST THRU FIRST HALF OF
THE 24/06Z TAFS...BOUNCING BETWEEN LOW-END MVFR AND IFR. NOT
LOOKING FOR A VSBY RESTRICTION...BUT THE CIG RESTRICTION WILL BE
SOLID. CONDS UNDERGO A GRADUAL IMPROVEMENT TO VFR BY LATE
AFTN...BUT A ROUND OF SHWRS /POSSIBLY ISOLD TSTMS/ PUSH THRU SUN
EVE WHICH MAY BRING CONDS DOWN AGAIN. THIS PRECIP DOES NOT APPEAR
TO BE PROLONGED...WHICH SHOULD ALLOW FOR VFR CONDS TO PREVAIL BY
DAYBREAK MON MRNG.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS W 5-10 KTS.
TUE-THU...MAINLY VFR. CHANCE OF MVFR IN OCNL SHRA/TSRA. WINDS N TO
NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...JPC
SHORT TERM...DWE
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Aug 23, 1:31 PM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT SAT AUG 23 2014

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-241945-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
231 PM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. AN ISOLATED SEVERE STORM WITH
LARGE HAIL AND STRONG WIND IS POSSIBLE INTO CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO EARLY MONDAY... AND AGAIN
MONDAY NIGHT THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF
THE TWIN CITIES ON SUNDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER
SOUTH CENTRAL MINNESOTA... NEAR THE I-90 CORRIDOR... MONDAY NIGHT
INTO WEDNESDAY WITH THE POSSIBILITY OF SUCCESSIVE ROUNDS OF
SHOWERS AND THUNDERSTORMS IN THAT AREA.

ON SUNDAY...AFTERNOON HEAT INDICES WILL TOP OUT NEAR 100 DEGREES
FROM SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES ON SUNDAY
SHOULD TAKE APPROPRIATE PRECAUTIONS TO PREPARE FOR THE WARM
TEMPERATURES AND HIGH HUMIDITY LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-241945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
231 PM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS COULD BE SEVERE
...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY
CONCERNS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...
PARTICULARLY OVER FAR WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO EARLY MONDAY... AND AGAIN
MONDAY NIGHT THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF
THE TWIN CITIES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 172 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swift

When
August 24, 1:14 AM CST
Where
Swift County, 0.97 mi E of Benson Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.330, -95.650

A measured wind gust of 61 mph occurred at the Benson Regional Airport.

Thunderstorm Wind, Douglas

When
August 24, 1:43 AM CST
Where
Douglas County, 3.56 mi NE of Forada
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.830, -95.310

An outbuilding was destroyed along with trees blown down near Alexandria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531484, 531483.